Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Houston/Galveston, TX

January 2, 200823 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Jan 2, 2008, 12:21 PM CST for 23 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 12:21 PM CST (18:21 UTC)
Expired
Jan 2, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 021821
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 PM CST WED JAN 2 2008

...RED WARNING IN EFFECT THROUGH 6 PM THIS EVENING...

CURRENT NORTHEAST WINDS BETWEEN 15 TO 25 KNOTS...MIXING DOWN VERY
DRIER AIR FROM THE UPPER LEVELS OF THE ATMOSPHERE...HAVE PROMPTED
THIS AFTERNOONS FIRE WEATHER WARNING.


TXZ163-164-176>179-195>200-210>214-226-227-235>238-030000-
/O.NEW.KHGX.FW.W.0002.080102T1821Z-080103T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1221 PM CST WED JAN 2 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING.

ENHANCED NORTH EASTERLIES AND DROPPING RELATIVE HUMIDITIES THROUGH
TODAY HAS PROMPTED THIS FIRE WEATHER WARNING. CONTROLLED BURNING
IS HIGHLY DISCOURAGED AS THE CURRENT STATE OF THE NEAR SURFACE
ENVIRONMENT CONTINUES TO BECOME LESS INHIBITIVE TO CONTROLLING A
FIRE. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 2, 12:00 PM CST, 21 minutes earlier.

Area forecast discussion, Jan 2, 12:00 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 PM CST WED JAN 2 2008

.AVIATION...
PREVAILING VFR THROUGH WEDNESDAY. LATE MORNING WINDS HAVE
INCREASED AS VERY DRY AIR IS BEING MIXED TO THE SURFACE VIA
NOREASTERLIES. THUS...WITH THE DRIEST AND COLDEST AIR IN THE
LOWEST 10K FEET...EXPECTING NORTH WINDS TO STAY UP THROUGH THE
AFTERNOON. AS PRESSURES BUILD FURTHER EAST...GRADIENT WILL WEAKEN
AND WINDS WILL DISPLAY MORE OF AN EASTERLY COMPONENT NEAR END OF
PERIOD. 31

&&

.FIRE WEATHER...
HAVE DECIDED TO HOIST A SHORT-FUSE RED FLAG WARNING FOR ENTIRE CWA
THIS AFTERNOON. LOCAL AREA SOUNDINGS CONFIRM THAT VERY DRY AIR
(MINUS 50-60 DEW POINT AT 7-10K FT) IS MIXING DOWN ON ALREADY
ENHANCED NEERLY WINDS (PRIMARY ALONG AND EAST OF AN INTERSTATE 45
LINE). AS RELATIVE HUMIDITIES DROP INTO THE 40 TO 30 PERCENTILE
BEFORE NOON...HAVE NO REASON TO BELIEVE THAT NEAR SURFACE CONDITIONS
WILL IMPROVE. UNIDIRECTIONAL NE FLOW THOUGH MIXING DEPTH IS
ADVECTING IN EVEN DRIER AIR FROM THE CORE OF THE COLDEST AIR MASS
LOCATED OVER NE TX. ALSO...REPORTS OF SMALL WILDFIRES IN BRAZORIA
AND GALVESTON COUNTY WITHIN DETERIORATING BURN CONDITIONS
CONTINUED EVIDENCE FOR A RED FLAG. 31

&&

.PREV DISCUSSION... /ISSUED 1003 AM CST WED JAN 2 2008/

DISCUSSION...
AFTER A COLD START TO THE MORNING...TEMPERATURES WILL WARM INTO THE
50S THIS AFTERNOON. ANOTHER INLAND FREEZE IS EXPECTED TONIGHT WITH
TEMPERATURES SIMILAR TO WAS WAS EXPERIENCED THIS MORNING. A FLY IN
THE OINTMENT THAT MAY KEEP LOW TEMPERATURES A LITTLE WARMER THAN
EXPECTED COULD END UP BEING THE WESTERN TEXAS CIRRUS CLOUD DECK
HEADING THIS WAY.

MODELS CONTINUE TO BE PRETTY CONSISTENT ON THE END OF THE WEEK AND
WEEKEND WARM UP. HIGHS TEMPERATURES BACK IN THE 70S...SOME 10 TO 15
DEGREES ABOVE NORMAL...ARE JUST A FEW DAYS AWAY.  42

PREV DISCUSSION... /ISSUED 328 AM CST WED JAN 2 2008/

DISCUSSION...
COLD RIDGE OF HIGH PRESSURE OVER REGION EARLY THIS MORNING.
SURFACE TEMPERATURES NEAR OR SLIGHTLY BELOW FREEZING ACROSS
NORTHERN HALF OF CWFA AT 2 AM CST. SURFACE WINDS CONTINUING TO
DECREASE EXCEPT ALONG THE COAST. MAX TEMPS FOR TODAY WILL BE BELOW
SEASONAL NORMS WITH 50S PREVAILING ACROSS CWFA. WE SHOULD SEE READINGS
LOWERING TO NEAR AND BELOW FREEZING AGAIN TONIGHT WITH MIN
READINGS RANGING FROM THE LOWER 20S FAR NORTHEAST TO THE MID 30S
COAST. HIGH PRESSURE RIDGE AXIS WILL GRADUALLY SHIFT TO EAST OF
OUR REGION THURSDAY. HIGH LEVEL CLOUD COVER EXPECTED TO INCREASE
THURSDAY. LOW LEVEL MOISTURE INCREASING LATE THURSDAY NIGHT MAINLY
NEAR THE COAST. FLOW BECOMING MORE SOUTHEAST LATE FRIDAY INCLUDING
INLAND AREAS. THE GRADUAL WARM UP WILL CONTINUE THROUGH THE
WEEKEND. SURFACE DEWPOINTS MAY WIND UP BEING HIGHER THAN SURFACE
WATER TEMPS NEAR THE COAST AND BAYS BY SATURDAY NIGHT. A WEAK
IMPULSE WILL PASS OVER THE REGION SATURDAY. HOWEVER...MID LAYERS
INDICATED TO BE RELATIVELY DRY DURING THIS PERIOD AND LIFT NOT
IMPRESSIVE. A HIGH AMPLITUDE UPPER TROUGH WILL APPROACH TEXAS
EARLY NEXT WEEK. PW VALUES EXPECTED TO APPROACH 1.4 TO 1.5 INCHES
LATE MONDAY TO EARLY TUESDAY NEXT WEEK. LATEST GFS RUN INDICATE
FRONT MOVING ACROSS CWFA TUESDAY. MODEL SOUNDINGS WOULD INDICATE
ENOUGH INSTABILITY FOR THUNDERSTORM DEVELOPMENT DURING THIS EVENT.
GFS INDICATE DIFFLUENT UPPER LEVEL FLOW AHEAD OF THE UPPER TROUGH.
37

MARINE...
WILL MAINTAIN SCEC FOR BAYS AND SCA FOR COASTAL WATERS THRU THE NEXT
CWF PACKAGE BASED ON CURRENT TRENDS. EXPECTING THINGS TO SETTLE DOWN
LATE THIS AFTN AS HIGH PRESSURE BUILDS DOWN OFF THE PLAINS AND HELPS
TO RELAX THE GRADIENT. A GRADUAL SHIFT OF NORTHERLY SFC WINDS TO THE
EAST THEN SE PROGGED FOR THU/FRI. A MODERATE ONSHORE FLOW THEN HOLDS
THRU THE WEEKEND. LONG-RANGE MODELS STILL A INDICATING SOME DISCREP-
ANCIES WITH NEXT WEEKS FCST. GFS GOING WITH A SLIGHTLY STRONGER/SOME
WHAT SPEEDIER COLD FRONT NEXT EARLY NEXT TUES THAN THE ECMWF. LOADED
THE GFS IN FOR THE EXTENDED BUT CONFIDENCE REMAINS LOW. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      52  25  54  35  65 /   0   0   0   0  10
HOUSTON (IAH)              54  29  53  35  64 /   0   0   0   0  10
GALVESTON (GLS)            55  37  54  46  62 /   0   0   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM NOON TO 6 PM FOR ENTIRE COUNTY WARNING
AREA.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20
NM.

&&

DISCUSSION...42
AVIATION/FIRE...31
Hazardous weather outlook, Jan 2, 7:06 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 AM CST WED JAN 2 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-031315-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
706 AM CST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
FREEZING TEMPERATURES ARE EXPECTED ONCE AGAIN TONIGHT THROUGH
THURSDAY MORNING. UNLESS CLOUD COVER INCREASES MORE THAN
EXPECTED...DURATION BELOW FREEZING WILL BE SIMILAR TO THAT OF
TONIGHT...RANGING AROUND 8 TO 10 HOURS ACROSS THE NORTH AND
NORTHEAST COUNTIES AND 4 TO 6 HOURS JUST OUTSIDE THE HOUSTON METRO
AREA AND ACROSS INLAND LOCATIONS OF THE COASTAL COUNTIES. NO
FREEZING TEMPERATURES ARE EXPECTED ALONG THE IMMEDIATE COAST.
MEASURES SHOULD BE TAKEN TO PROTECTS PLANTS...PETS...PEOPLE AND
POSSIBLY EXPOSED PIPES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARMING TREND WILL BEGIN THURSDAY AND PERSIST INTO THE START OF
NEXT WEEK. AN APPROACHING UPPER LEVEL DISTURBANCE AND A COLD
FRONT WILL GIVE THE REGION A CHANCE OF SHOWERS AND THUNDERSTORMS
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.